Alert archive / Vermont / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Burlington, VT

June 27, 2008Orange County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 27, 2008, 1:30 PM EDT for Orange County, Windsor County, Vermont. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2008, 1:30 PM EDT (17:30 UTC)
Expired
Jun 27, 2008, 2:15 PM EDT
In force
45 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Orange County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 97 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:06 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 27, 11:06 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1106 AM EDT FRI JUN 27 2008

.SYNOPSIS...
A SURFACE COLD FRONT LOCATED JUST NORTH OF THE INTERNATIONAL BORDER
WILL SAG SOUTHWARD ACROSS THE NORTH COUNTRY TODAY WHILE WEAKENING. A
CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY SOUTH OF THE BOUNDARY
ACROSS THE CENTRAL ADIRONDACKS OF NEW YORK...EAST SOUTHEASTWARD INTO
SOUTH CENTRAL VERMONT IS EXPECTED FOR THIS AFTERNOON. A CHANCE OF
SHOWERS ALSO EXISTS SATURDAY AFTERNOON...WITH SHOWERS AND
THUNDERSTORMS LIKELY AREAWIDE ON SUNDAY AS A FRONTAL SYSTEM
APPROACHES FROM THE WEST. SOME OF THE THUNDERSTORMS ON SUNDAY HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1105 AM EDT FRIDAY...VISIBLE SATELLITE LOOP SHOWING BREAKS
IN THE CLOUD COVER DEVELOPING ACROSS THE REGION AT THIS TIME.
SCATTERED SHOWERS EARLIER THIS MORNING ACROSS THE NORTHERN
CHAMPLAIN VALLEY AND NORTH CENTRAL VERMONT HAVE DISSIPATED.
HOWEVER...SURFACE OBSERVATIONS STILL SHOW A WEAK BOUNDARY NEAR THE
INTERNATIONAL BORDER WITH LIGHT NORTHEAST WINDS AT MONTREAL AND
OTTAWA AND LIGHT SOUTHERLY WINDS ON THE U.S. SIDE OF THE
BORDER...WHICH WILL LIKELY ACT AS FOCUS FOR FURTHER SHOWER OR
THUNDERSTORM ACTIVITY. ALSO...GIVEN DAYTIME SURFACE HEATING WHICH
WILL DESTABILIZE THE ATMOSPHERE...ESPECIALLY OVER THE HIGHER
TERRAIN...WILL KEEP IN A SLIGHT CHANCE FOR A SHOWER OR
THUNDERSTORM FOR THE REMAINDER OF TODAY. WILL ALSO UPDATE THE ZONE
FORECASTS TO REMOVE REFERENCES TO THIS MORNING...AS MORNING FOG
HAS BURNED OFF IN MOST LOCATIONS.

FOR TONIGHT...LOOKING FOR ANY SHOWERS TO DIMINISH EARLY WITH
VARIABLY CLOUDY CONDITIONS AND PATCHY FOG DEVELOPMENT. LOWS WILL
GENERALLY RANGE FROM THE LOW 60S IN THE ST.LAWRENCE...CHAMPLAIN...AND
CT RIVER VALLEYS...DOWN TO THE MID/UPPER 50S IN THE NRN
ADIRONDACKS AND SMALLER VLYS IN VT EAST OF THE GREEN MTNS. WITH
LITTLE CHANGE IN NEAR SFC DEWPOINTS...STAGE IS SET ONCE AGAIN FOR
PATCHY FOG...ESPECIALLY IN THE VLYS OF VT ALONG/EAST OF THE GREENS
AND THE NRN ADIRONDACKS OF NY.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 320 AM EDT FRIDAY...AN INCREASING THREAT FOR SHOWERS AND POSSIBLE
THUNDERSTORMS DEVELOPS OVER THE WEEKEND AS YET ANOTHER MID-
TROPOSPHERIC TROUGH DIGS INTO THE GREAT LAKES REGION SATURDAY AFTN
WITH CYCLONIC/SWLY MID-LVL FLOW OVER THE NORTH COUNTRY ON SUNDAY.
FOR SATURDAY...DON/T FORESEE MUCH PCPN DURING THE MORNING
HRS...BUT A CHANCE DEVELOPS DURING THE AFTN AS TEMPS CLIMB INTO
THE MID 80S FOR AFTN HIGHS ACROSS THE VLYS. STG FORCING REMAINS
WEST OF THE REGION SAT AFTN...SO HAVE KEPT POPS IN THE 30-50
PERCENT RANGE. CAN/T RULE OUT AN AFTN/EVE TSTM WITH INSOLATIONAL
HEATING LEADING TO 500-1000 J/KG SBCAPE. TSTMS ARE NOT EXPECTED TO
BE SVR. SKIES WILL GENERALLY BE PARTLY SUNNY. LIGHT SLY FLOW...MID
60S DEWPOINTS...AND WARM AFTN TEMP READINGS SUGGEST SOME HAZY
CONDITIONS BY AFTN.

A COLD FRONT MAKES A SLOW EWD MIGRATION FROM THE ERN GREAT LAKES
AREA INTO NRN NY DURING THE DAY SUNDAY. WITH PW VALUES APPROACHING 2
INCHES SUNDAY AFTN PER 00Z GFS SOLN...AN AXIS OF HEAVY SHOWERS AND
TSTMS WITH LOCALLY HVY RAINFALL APPEARS POSSIBLE AHEAD OF THE FRONT
ACROSS OUR FORECAST AREA. WILL INCLUDE MENTION OF HEAVY RAINFALL FOR
SUNDAY AT THIS TIME WITH POPS 70-75 PERCENT. WITH WET ANTECEDENT
CONDITIONS...WILL NEED TO MONITOR FOR LOCALIZED FLOODING CONCERNS AS
THE MESOSCALE DETAILS BECOME MORE CLEAR OVER THE
WEEKEND...ESPECIALLY WITH ANY TRAINING TSTMS. MORE WIDESPREAD CLOUDS
AND PCPN ON SUNDAY SUGGESTS HIGH TEMPERATURES SLIGHTLY COOLER...MID
70S TO NEAR 80F.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 320 AM EDT FRIDAY...BOTH THE 00Z ECMWF AND 00Z GFS ARE
FAIRLY SIMILAR SHOWING ONLY A SLOW EWD MIGRATION OF 500MB
TROUGH/UPPER LOW FROM THE ERN GREAT LAKES AT 12Z MON TO CENTRAL
NEW ENGLAND BY 12Z WED. UNTIL THE MID-LVL TROUGH AXIS SHIFTS EAST
OF OUR AREA...CONTINUED PERIODS OF SHOWERS AND THUNDERSTORMS ARE
LIKELY MONDAY THRU TUESDAY NIGHT...WITH THE BEST TSTM CHANCES WITH
DAYTIME HEATING IN THE AFTN TO EARLY EVENING HRS MON AND TUE. SOME
DIVERGENCE IN SOLNS BETWEEN THE ECMWF EXITS AFTER 12Z WED. OPTED
FOR DRIER GFS FOR WED AND THU WITH THIS FCST CYCLE. WITH UPR
TROUGH IN PLACE AND CONSIDERABLE CLOUDINESS/SHOWER ACTIVITY...AFTN
TEMPS SHOULD BE SEVERAL DEGREES BELOW SEASONAL NORMS WHILE
OVERNIGHT LOWS AVG SEVERAL DEGREES ABOVE AVERAGE. SFC WINDS WILL
GENERALLY BE FROM THE SOUTH TO SOUTHWEST AT LIGHT SPEEDS THROUGH
THE FORECAST PERIOD BASED ON CURRENT TRENDS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THROUGH 12Z SATURDAY...VFR CONDITIONS ACROSS VERMONT AND NORTHERN
NEW YORK AFTER 13Z WITH SCT035-045 AREAS BKN035-045. SURFACE WINDS
WILL BE 10 KNOTS OR LESS. MEANWHILE...AFT 02/03Z LGT WNDS AND
CONTD MOIST LLVL WL ACCNT FOR DVLPG WIDESPREAD 3-5SM BR WITH LCLZD
IFR CONDS DVLPG AT KSLK/KMPV HEADED TOWARD 06Z WHICH WL LKLY GO TO
LIFR WITH 1/2SM FG AND VV001 AFT 06Z.

12Z SATURDAY THROUGH MONDAY...MID/UPPER LVL CLOSED CIRCULATION
APPROACHES OUR CWA SATURDAY INTO SUNDAY WITH SEVERAL ROUNDS OF
SHOWERS AND STORMS ANTICIPATED. THESE STORMS WL PRODUCE SEVERAL
HRS OF MVFR TO PSBLY IFR CONDITIONS IN THE HEAVIEST STORMS. THIS
PATTERN WL CONT INTO MONDAY WITH MORE SHOWERS EXPECTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS/WGH
SHORT TERM...BANACOS
LONG TERM...BANACOS
AVIATION...SLW/TABER
Hazardous weather outlook, Jun 27, 9:11 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
911 AM EDT FRI JUN 27 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-281315-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
911 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL
COVERAGE AND INTENSITY LATE THIS MORNING INTO THE AFTERNOON HOURS.
THE PRIMARY THREAT FROM THESE STORMS WILL BE LOCALLY VERY HEAVY
RAINFALL AND ISOLATED WIND GUSTS TO 50 MPH. GIVEN THE POTENTIAL FOR
TRAINING STORMS ACROSS THE SAME AREAS...RAINFALL AMOUNTS COULD BE
UP TO 1 INCH WITH ISOLATED AMOUNTS APPROACHING 2 INCHES. THIS
HEAVY RAINFALL IN A SHORT PERIOD OF TIME...MAY CAUSE MINOR LOW
LYING AND POOR DRAINAGE FLOODING. IN ADDITION...SOME RISES ON
SMALL STREAMS AND CREEKS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN INCREASE THREAT FOR SHOWERS AND THUNDERSTORMS WITH POTENTIAL
HEAVY RAINFALL AND POSSIBLE FLOODING FOR THE NORTH COUNTRY WILL
OCCUR
LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

AN UNSEASONABLY STRONG AREA OF LOW PRESSURE ALOFT WILL MOVE INTO
THE GREAT LAKES REGION THIS WEEKEND AND BECOME NEARLY STATIONARY.
THIS WILL ALLOW A WARM...MOIST FLOW OF AIR TO MOVE INTO NEW YORK
AND VERMONT...WHILE AT THE SAME TIME...SEVERAL DISTURBANCES WILL
LIKELY DELIVER THE CONSTANT THREAT OF SHOWERS AND THUNDERSTORMS
FROM LATE SATURDAY THROUGH MONDAY.

THE GREATEST THREAT FOR SHOWERS AND THUNDERSTOMRS WILL BE SUNDAY
INTO MONDAY WITH HEAVY RAINFALL LIKELY. ALTHOUGH THE EXACT IMPACTS
AND CONSEQUENCES ARE UNKNOWN AT THIS TIME...THE GENERAL SET-UP
AND CONCERN IS TRAINING...TRAVELING OVER THE SAME AREA...OF HEAVY
RAIN SHOWERS AND THUNDERSTORMS SIMILAR TO JUNE 14TH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 27, 10:59 AM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1059 AM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     GOUVERNEUR              44.34N 75.47W
06/26/2008                   ST. LAWRENCE       NY   CO-OP OBSERVER

            TREES DOWN IN GOUVERNEUR

&&

BROOKET
Special weather statement, Jun 27, 12:33 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 PM EDT FRI JUN 27 2008

NYZ035-VTZ008-009-012-018-271730-
WASHINGTON-WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-
INCLUDING...MIDDLEBURY
1233 PM EDT FRI JUN 27 2008

AT 1230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER BRIDPORT...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR WEYBRIDGE...CORNWALL BY 1250 PM...NEAR
MIDDLEBURY BY 100 PM...NEAR EAST MIDDLEBURY BY 110 PM...NEAR
RIPTON...EAST MIDDLEBURY BY 120 PM AND 5 MILES SOUTHWEST OF SOUTH
LINCOLN BY 130 PM.

THIS DEVELOPING THUNDERSTORM WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS OF 40 MPH OR HIGHER. IN ADDITION...BRIEF HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM.

TABER
Local storm report, Jun 27, 12:52 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1252 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             BRIDPORT                43.98N 73.32W
06/27/2008  E1.00 INCH       ADDISON            VT   TRAINED SPOTTER

&&

GERALDM
Special weather statement, Jun 27, 12:58 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1258 PM EDT FRI JUN 27 2008

VTZ010-012-271800-
ORANGE-WINDSOR-
INCLUDING...CHELSEA...CORINTH CORNERS...EAST RANDOLPH...ELY...EXIT 14
I91...EXIT 15 I91...EXIT 4 I89...FAIRLEE...NORTH RANDOLPH...NORTH
THETFORD...NORTH TUNBRIDGE...POMPANOOSUC...POST MILLS...RANDOLPH
CENTER...SOUTH STRAFFORD...SOUTH VERSHIRE...SOUTH WASHINGTON...
STRAFFORD...THETFORD...THETFORD CENTER...THETFORD HILLS STATE PARK...
TUNBRIDGE...UNION VILLAGE...VERSHIRE...WEST FAIRLEE AND WEST FAIRLEE
CENTER
1258 PM EDT FRI JUN 27 2008

AT 1254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CHELSEA...MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR VERSHIRE BY 130 PM...NEAR STRAFFORD BY
140 PM AND NEAR WEST FAIRLEE BY 200 PM.

SMALL HAIL AND WIND GUSTS OF 50 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

TABER
Special weather statement, Jun 27, 1:11 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
111 PM EDT FRI JUN 27 2008

VTZ003-004-007-271815-
CALEDONIA-ORLEANS-ESSEX-
INCLUDING...BARTON...BLOOMFIELD...BRIGHTON STATE PARK...
BROWNINGTON...BROWNINGTON CENTER...BRUNSWICK SPRINGS...CRYSTAL LAKE
STATE PARK...EAST BRIGHTON...EAST BROWNINGTON...EAST CHARLESTON...
EAST HAVEN...EVANSVILLE...EXIT 25 I91...FERDINAND...ISLAND POND...
MAIDSTONE STATE PARK...NEWARK AND WESTMORE
111 PM EDT FRI JUN 27 2008

AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WESTMORE...MOVING EAST AT 14 MPH.

THE THUNDERSTORM WILL BE NEAR ISLAND POND BY 150 PM...NEAR EAST HAVEN
BY 200 PM...8 MILES WEST OF BLOOMFIELD AND 8 MILES NORTHWEST OF
MAIDSTONE STATE PARK BY 220 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

TABER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:42 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor63 min
Jun 27, 1:41 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland64 min
Jun 27, 2:43 PM EDTSevere Thunderstorm WarningBTVRutland62 min
Jun 27, 4:09 PM EDTSevere Thunderstorm WarningBTVCaledonia51 min
Jun 26, 8:31 PM EDTAreal Flood AdvisoryBTVSt. Lawrence113 min
Jun 27, 2:13 PM EDTSevere Thunderstorm WarningBTVClinton, Essex47 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.